Pennsylvania, 2011

Flooding in Pennsylvania, April 5, 2011

April 5, 2011 · NWS PBZ · 2 events in 1 county or zone

Runoff from previous heavy rains casued Chartiers Creek and 10 Mile Creek to leave their banks and produce standing water on roadways in Washington county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Runoff from previous heavy rains casued Chartiers Creek and 10 Mile Creek to leave their banks and produce standing water on roadways in Washington county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 5, 4:38 AM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Apr 5, 4:38 AM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
538 AM EDT TUE APR 5 2011

.SYNOPSIS...
LINGERING RAIN SHOWERS WILL DIMINISH THIS MORNING...AS A COLD FRONT
EXITS TO THE EAST. HIGH PRESSURE WILL PROVIDE DRY WEATHER THIS
AFTERNOON INTO WEDNESDAY MORNING. A WARM FRONT WILL BRING A CHANCE
OF SHOWERS FOR WEDNESDAY AFTERNOON.

&&

.NEAR TERM /THROUGH TONIGHT/...
A STRONG COLD FRONT HAS PUSHED EAST OF THE FORECAST AREA WITH
COLDER TEMPERATURES FUNNELING INTO THE DISTRICT BEHIND THE FRONT.
WITH MOISTURE STILL PRESENT AFTER THE FRONTAL PASSAGE...HAVE KEPT
A CHANCE OF SHOWERS THIS MORNING...ENDING TODAY FROM THE WEST.

HIGH TEMPERATURES TODAY WILL BE SIGNIFICANTLY COLDER THAN
MONDAY...WITH HIGHS SOME 20 TO 30 DEGREES COLDER. COLDEST
TEMPERATURES WILL OCCUR AROUND SUNRISE. PRECIPITATION WILL
CONTINUE TO DECREASE DURING THE AFTERNOON.

HIGH PRESSURE MOVING ACROSS THE DISTRICT TONIGHT WILL BRING
DRY WEATHER AND BELOW NORMAL TEMPERATURES. THERE IS A SLIGHT
CHANCE OF SNOW SHOWERS IN THE NORTH WITH AN APPROACHING COLD
FRONT TOWARD DAYBREAK.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
A WARM FRONT MOVES THROUGH THE AREA WEDNESDAY MORNING. GIVEN THE
TIME OF PASSAGE...A RAIN / SNOW MIX IS POSSIBLE FROM PITTSBURGH AND
NORTH AND JUST A SLIGHT CHANCE OF PRECIPITATION SOUTH OF
PITTSBURGH. HIGH TEMPERATURES BACK TO NEAR NORMAL.
THE WARM FRONT WILL PUSH SLOWLY NORTH WEDNESDAY NIGHT REDUCING
THE CHANCE OF SHOWERS.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
BROAD UPPER RIDGE WILL REMAIN OVER THE EASTERN HALF OF THE U.S.
WITH SEVERAL WAVES RIDING OVER TOP OF THE RIDGE DURING THE EXTENDED
PERIOD. FRONTAL BOUNDARY AT THE SURFACE IS PROGGED TO REMAIN
STRETCHED ACROSS THE FORECAST AREA FROM THURSDAY THROUGH THE WEEKEND.
PERIODS OF SHOWERS AND SCATTERED THUNDERSTORMS CAN BE EXPECTED INTO
EARLY NEXT WEEK. WENT WITH HPC TEMPERATURES WITH READINGS GENERALLY
RANGING FROM 10 TO 20 DEGREES ABOVE NORMAL DURING THE EXTENDED
PERIOD.

&&

.AVIATION /10Z TUESDAY THROUGH SATURDAY/...
A COLD FRONT HAS EXITED TO THE EAST...WITH RESIDUAL RAIN SHOWERS
PERSISTING. MVFR WILL PREVAIL WITH THE SHOWERS THROUGH 13-15Z...WITH
AREAS OF IFR IN THE HEAVIER ACTIVITY. MVFR CIGS WILL PERSIST THROUGH
THIS MORNING ACROSS EASTERN OHIO...AND INTO THE AFTN FOR WV/PA
PORTS. CIGS WILL BECOME BROKEN AND LIFT TO VFR BY LATE AFTN AS HIGH
PRESSURE BRIEFLY BUILDS IN...WITH A PERIOD OF MAINLY CLEAR SKIES
02-08Z WEDNESDAY. W TO NW WINDS WILL INCREASE TO 15-20 KT WITH GUSTS
TO 25-30 KT BY THIS AFTN...DECREASING DURING THE EVENING.

WEAK LOW PRESSURE IS PROGGED TO CLIP THE AREA WEDNESDAY...BRINGING
SCATTERED SHOWERS AND POSSIBLE RESTRICTIONS. ANOTHER WEAK WAVE WILL
CLIP THE AREA WEDNESDAY NIGHT INTO THURSDAY WITH CHANCES OF SHOWERS
AND RESTRICTIONS. A MORE POTENT SYSTEM IS PROJECTED TO AFFECT THE
UPPER OHIO VALLEY FRIDAY/SATURDAY...WITH A GREATER COVERAGE OF
PRECIP AND RESTRICTIONS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Apr 5, 1:01 AM EST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
201 AM EDT TUE APR 5 2011

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-060615-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
201 AM EDT TUE APR 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Washington

When
April 5, 6:50 AM EST to 12:00 PM EST
Where
Washington County, 0.3 mi NNW of Bissell to 0.31 mi N of Bissell
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.024, -80.133

Emergency management reported 10 MILE CREEK out of its banks and flooding Little Creek Road.

Flood, Washington

When
April 5, 6:55 AM EST to 11:00 AM EST
Where
Washington County, 0.12 mi SSW of Tylerdale to 0.2 mi NNW of Wolfdale
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.198, -80.271

Emergency management reported Chartiers Creek flooding portions of Jefferson Street and Dewey affecting 2 homes.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295528, 295530.